Dealing with the Nausea and Vomiting Associated with Chemotherapy
When I think about my chemotherapy experience, I think of three things: vomiting my guts up, severe constipation and extreme fatigue. My chemo treatments were on a 3-week rotation. I suffered mightily during the first week, felt better the second week, and felt pretty darn good by the third week. The vomiting only lasted a few days, constipation lasted a bit longer.
My chemo experience
My chemo regimen was carboplatin, Alimta (Pemetrexed), and Avastin (Bevacizumab). The steroids and whatever other drugs I may have been given as part of my infusion kept me from getting sick for a couple of days after I received my treatment. But, once those drugs wore off, all bets were off. I was as sick as I can remember ever being for two or three days (that seemed more like a month!!) every cycle.
My oncologist prescribed several different anti-nausea pills, but they didn't work at all. In fact, just swallowing them made me feel like throwing up. We kept trying different things to help with nausea, but for me, nothing did. (I have since been told by multiple people that taking your anti-nausea pills before you start to feel sick will help. I can no longer remember if I took mine before I felt nauseous or if I waited until symptoms arose. All I know is that nothing seemed to work!)
Who is at risk of suffering from nausea and vomiting?
Certain people are more at risk of suffering from chemo-related nausea and/or vomiting:1
- Under the age of 50
- Drink little or no alcohol (finally! a reason to drink alcohol! kidding!)
- Have a history of motion or morning sickness
- Suffer from anxiety
- Experienced prior chemo-related nausea and vomiting. In fact, prior experience with it makes you four times more likely to suffer from nausea/vomiting during future chemo treatments.
It is very important to tell your oncologist from the beginning if you have any of these risk factors. It is possible that he or she will be able to take steps that will alleviate or lessen the horrible feelings caused by nausea and vomiting before they happen. Besides making you feel terrible, nausea and vomiting can cause poor nutrition, dehydration, and even cause future treatments to be delayed. It is very important to try to control them.
Tips to try
Dr. Eric Roeland, an oncologist at UC San Diego Moores Cancer Center, offers the following tips that may help you feel better if you're suffering from nausea and/or vomiting:1
- Drink a lot of non-caffeinated fluids
- Wear clothing that does not fit tight around your waist
- Try relaxation techniques, such as guided imagery, meditation, soothing music, or even watching television
- Do not smoke
- Be aware of triggers, like certain smells or odors
New drug offers hope for relief
It was over five years ago that I received chemotherapy. Since that time, new chemotherapies that are less toxic have been discovered. In addition, doctors have discovered a new use for a drug called Olanzapine, brand name Zyprexa. This drug is used to treat schizophrenia and bipolar disorder, but oncologists have found that it is also very effective at controlling nausea and vomiting in chemotherapy patients.
The drug works by blocking multiple serotonin and dopamine receptors that can cause vomiting. Cancer patients receive a much lower dose of the drug than those with mental disorders. Oncologists are so excited about how the drug works to control nausea that it was written up in the New England Journal of Medicine in 2016.2
If you are suffering from nausea and vomiting and your doctor has not mentioned Olanzapine to you, I encourage you to ask them about it. I know that it will be the first thing I bring up to my oncologist if I ever have to have chemotherapy treatments again.
Have you experience these side effects from chemo? Connect with others who've been there too.
Do you find that staying zen through your lung cancer diagnosis has helped you in your journey?